Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 57, NWS JSJ

June 2, 2024

NWS JSJ issued this flash flood warning at Jun 2, 2024, 12:37 PM CDT. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 12:37 PM CDT (17:37 UTC)
Expired
Jun 2, 2024, 6:00 PM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 14 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:12 PM CDTFLASH FLOOD5 Nne Patillas, PRCorrects previous flash flood report from 5 NNE Patillas. Emergency managers reported several flooded houses. Emergency managers were in the process of evacuating several people in both sectors Herradura and Las 20 in Ba. Guayabota by the intersection of PR-18
Jun 2, 1:12 PM CDTFLASH FLOOD5 Nne Patillas, PREmergency managers reported several flooded houses. Emergency managers were in the process of evacuating several people in both sectors Herradura and Las 20 in Ba. Guayabota.
Jun 2, 1:34 PM CDTFLASH FLOOD1 E Palo Seco, PREmergency managers reported that the river was out of its banks along PR-759 in sector Gorona. Several neighborhoods are being affected such as Tumbao, Palo Seco, Matuyas & Lizas.
Jun 2, 2:27 PM CDTFLASH FLOOD2 Nw Patillas, PR911 Call Center reported PR-184 in Ba. Jagual completely flooded. A total of 15 people are said to be trapped. Close to this area passes Rio Grande de Patillas. Upstream the USGS river sensor had the highest observation of 14.76 ft at 2:35 PM AST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

987 
WGCA52 TJSJ 021737
FFWSJU
PRC095-109-151-022100-
/O.NEW.TJSJ.FF.W.0057.240602T1737Z-240602T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
137 PM AST Sun Jun 2 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Maunabo County in Puerto Rico...
  Patillas County in Puerto Rico...
  Yabucoa County in Puerto Rico...

* Until 500 PM AST.

* At 137 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Maunabo, Yabucoa, Patillas, Emajagua, Playita, Martorell, Palmas, 
  Rosa Sanchez, Palo Seco, Lamboglia, El Negro, Yaurel, Comunas and 
  Candelero Arriba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
      1813 6591 1811 6587 1812 6585 1810 6585
      1807 6580 1805 6584 1801 6583 1798 6592
      1797 6598 1798 6602 1801 6604 1804 6605
      1803 6608 1806 6609 1811 6605 1810 6602

FLASH FLOOD...RADAR INDICATED

$$

ICP
3 follow-up statements
914 
WGCA72 TJSJ 021813
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
213 PM AST Sun Jun 2 2024

PRC095-109-151-022100-
/O.CON.TJSJ.FF.W.0057.000000T0000Z-240602T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maunabo PR-Patillas PR-Yabucoa PR-
213 PM AST Sun Jun 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM AST THIS 
AFTERNOON FOR MAUNABO, PATILLAS AND YABUCOA COUNTIES...

At 213 PM AST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 4 inches of rain have 
fallen. Additional rainfall amounts of 2 to 3 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Maunabo, Yabucoa, Patillas, Emajagua, Playita, Martorell, Palmas, 
  Rosa Sanchez, Palo Seco, Lamboglia, El Negro, Yaurel, Comunas and 
  Candelero Arriba.

ed four houses affected by inundation in the intersection between PR-

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
      1813 6591 1811 6587 1812 6585 1810 6585
      1807 6580 1805 6584 1801 6583 1798 6592
      1797 6598 1798 6602 1801 6604 1804 6605
      1803 6608 1806 6609 1811 6605 1810 6602

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LIS
063 
WGCA52 TJSJ 022045
FFWSJU
PRC095-109-151-022300-
/O.EXT.TJSJ.FF.W.0057.000000T0000Z-240602T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
445 PM AST Sun Jun 2 2024

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Maunabo County in Puerto Rico...
  Patillas County in Puerto Rico...
  Yabucoa County in Puerto Rico...

* Until 700 PM AST.

* At 445 PM AST, Doppler radar indicated moderate rain across the 
  warned area. Between 3 and 6 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
      1813 6591 1811 6587 1812 6585 1810 6585
      1807 6580 1805 6584 1801 6583 1798 6592
      1797 6598 1798 6602 1801 6604 1804 6605
      1803 6608 1806 6609 1811 6605 1810 6602

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ERG
915 
WGCA72 TJSJ 022259
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
659 PM AST Sun Jun 2 2024

PRC095-109-151-022309-
/O.EXP.TJSJ.FF.W.0057.000000T0000Z-240602T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maunabo PR-Patillas PR-Yabucoa PR-
659 PM AST Sun Jun 2 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM AST THIS EVENING FOR 
MAUNABO, PATILLAS AND YABUCOA...

The heavy rain has ended. However, despite water levels gradually 
decreasing, the USGS river sensor for Rio Guayanes continues to show 
water levels at flood stage. Therefore, a Flood Warning will be 
issued for portions of Yabucoa, along Rio Guayanes. Please continue 
to heed remaining road closures.

&&

LAT...LON 1808 6601 1809 6598 1809 6594 1812 6593
      1813 6591 1811 6587 1812 6585 1810 6585
      1807 6580 1805 6584 1801 6583 1798 6592
      1797 6598 1798 6602 1801 6604 1804 6605
      1803 6608 1806 6609 1811 6605 1810 6602

$$

CVB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 4:00 AM CDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jun 2, 4:00 AM CDT, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
500 AM AST Sun Jun 2 2024

.SYNOPSIS...

A mixture of hazy skies along with an increase in moisture is
expected today. We anticipate the typical afternoon across
western Puerto Rico. Wet and unstable conditions are expected
early next week due to an approaching tropical wave. Improving
conditions are foreseen from next Friday onwards.

&&

.SHORT TERM...Today through Tuesday...

As a tropical wave approaches the islands from the southeast and a
broad surface trough develops west of the region, we can expect a
gradual increase in moisture content for the rest of the short-term
period. According to the latest model guidance, the precipitable
water content will rise to above-normal levels, approximately 2.20
to 2.50 inches, by late today into Monday due to the synoptic
scenario and a moist southeast wind flow. This will heighten the
risk of flooding rains across most of the forecast area, potentially
leading to flooding in urban areas, roads, and small streams, as
well as isolated flash floods in the upcoming week. It is advisable
for residents and visitors to avoid activities near small streams
and waterfalls due to the risk of sudden water rises in the area's
rivers. Thunderstorms today could produce frequent cloud to ground
lightning.

Additionally, a weak Saharan Air Layer remains over the area,
leading to a combination of haze and increasing humidity. This
weather pattern will contribute to warm to hot temperatures, and
heat indices are expected to reach heat advisory criteria along the
southern, western, and northern coastal and urban areas of Puerto
Rico and St. Croix. Therefore, a Heat Advisory (NPWSJU) is in effect
for these areas.

&&

.LONG TERM...Wednesday through Sunday...

Most recent model guidance suggests Precipitable Water(PW) values
ranging from the 75th percentile (above normal values) to above
the 2-standard deviation for this time of the year as lingering
moisture from a departing tropical wave continues to promote
showers and thunderstorm activity across Puerto Rico and the U.S.
Virgin Islands. We forecast the thunderstorm activity to be
stronger over western PR, particularly by the afternoon hours.
However, the stronger or more convective part of the tropical wave
will remain well to the south of the islands. The persistent mid-
to upper-level trough across the northwestern Caribbean will
favor periods of heavy rainfall and thunderstorms near the
forecast area, particularly over the Hispaniola, and potentially
reach some areas of western Puerto Rico through mid-week. At this
time, models suggest Wednesday as the most unstable day of the
long-term period. Therefore, the risk of flooding rains will stay
elevated across all the islands.

As this pattern unfolds, a deep layered ridge will build and hold
just east of the Leeward Islands. The interactions of these
weather features will promote divergence aloft and south-to-
southwesterly wind flow at the surface. That being said, we
foresee warm to hot conditions across the islands. However, it
will depend on how much cloud cover and rainfall materialize over
the islands.

A drying trend is still expected by the end of the workweek into the
weekend as a broad surface ridge becomes the dominant weather
feature.

&&

.AVIATION...

(06z TAFs)

A tropical wave will likely bring VCSH/VCTS across the local area
today. Therefore, areas of MVFR conds and mtn tops obscd can be
expected as the day progresses. Winds will prevail from the east to
southeast at 10-15 kts with higher gusts and sea breeze variations.

&&

.MARINE...

Moderate to fresh easterly winds will prevail today. The rest of the
week expect a dominant southerly to southeasterly component. A
wetter pattern is anticipated from today through at least mid-week
as a tropical wave approaches the region from the southeast
increasing moisture, seas, and winds.

&&

.BEACH FORECAST...

A moderate risk is expected across most of the beaches in Puerto
Rico and the U.S. Virgin Islands. While, a low risk is anticipated
for western and south central Puerto Rico. The risk of rip
currents is expected to remain between low and moderate through at
least midweek, then return to low by the end of next week.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
     for PRZ001-003-005-007-008-010-011.

VI...Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
     for VIZ002.

AM...None.
&&

SHORT TERM/AVIATION...DS
LONG TERM/MARINE/BEACH FORECAST...MMC
Hazardous weather outlook, Jun 2, 4:01 AM CDT, 8 hours 36 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
456 AM AST domingo 2 de junio de 2024

AMZ711>745-PRZ001>013-030900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
456 AM AST domingo 2 de junio de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Las tormentas eléctricas aisladas son posibles a través de
las islas.  Esté atento a las  tormentas eléctricas en su área y
esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada.  Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.

.Viento...Condiciones de brisa.  Los artículos no asegurados podrían
salir volando.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de la mayoría de las aguas locales.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a través de todas las
playas de Puerto Rico, Vieques y Culebra.

.DÍAS DOS A SIETE...lunes a sábado

Se espera que una onda tropical aumente la humedad y el potencial de
inundaciones urbanas y de riachuelos hasta el lunes. Se pronostica
un patrón meteorológico húmedo e inestable hasta mediados de la
semana a medida que una vaguada amplia se desarrolle al oeste del
área y humedad tropical abundante se mueva sobre la región bajo
vientos del sur.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-030900-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
456 AM AST domingo 2 de junio de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas posibles a través de las
aguas entre las Islas Vírgenes Estadounidenses y sobre las islas a
veces.  Esté atento a las  tormentas eléctricas en su área y esté
preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada.  Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.

.Viento...Condiciones de brisa.  Los artículos no asegurados podrían
salir volando.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de la mayoría de las aguas locales.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a través de la
mayoría de las playas de Santa Cruz.

.DÍAS DOS A SIETE...lunes a sábado

Se espera que una onda tropical aumente la humedad y el  potencial
de inundaciones urbanas y de riachuelos hasta el lunes. Se
pronostica un patrón meteorológico húmedo e inestable hasta mediados
de la semana a medida que una vaguada amplia se desarrolle al oeste
del área y humedad tropical abundante se mueva sobre la región bajo
vientos del sur.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, Jun 2, 10:55 AM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1155 AM AST Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     Flash Flood      1 E Rio Blanco          18.21N 65.78W
06/02/2024                   Naguabo            PR   Emergency Mngr

            Emergency managers reported flood waters
            from Rio Blanco affecting roads PR-31 and
            PR-191. Both roads are currently impassable.
            A USGS river gauge upstream reported a max
            height around 8.5 feet.

&&

ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:29 AM CDTHeat AdvisoryJSJ11 hr
Jun 2, 8:34 AM CDTAreal Flood AdvisoryJSJ86 min
Jun 2, 10:05 AM CDTAreal Flood AdvisoryJSJ78 min
Jun 2, 10:25 AM CDTAreal Flood WarningJSJ9 hr
Jun 2, 11:33 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 2, 11:37 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 2, 12:03 PM CDTAreal Flood AdvisoryJSJ5 hr
Jun 2, 12:22 PM CDTAreal Flood AdvisoryJSJ98 min
Jun 2, 12:50 PM CDTSpecial Weather StatementJSJ85 min
Jun 2, 12:51 PM CDTSpecial Marine WarningJSJ84 min
Jun 2, 1:01 PM CDTSevere Thunderstorm WarningJSJ59 min
Jun 2, 1:10 PM CDTAreal Flood AdvisoryJSJ17 min
Jun 2, 1:27 PM CDTAreal Flood AdvisoryJSJ4 hr
Jun 2, 1:27 PM CDTFlash Flood WarningJSJ5 hr
Jun 2, 1:39 PM CDTSpecial Weather StatementJSJ36 min
Jun 2, 1:48 PM CDTAreal Flood AdvisoryJSJ3 hr
Jun 2, 1:57 PM CDTAreal Flood AdvisoryJSJ5 hr
Jun 2, 2:07 PM CDTSpecial Weather StatementJSJ83 min
Jun 2, 2:25 PM CDTAreal Flood AdvisoryJSJ5 hr
Jun 2, 3:15 PM CDTAreal Flood WarningJSJ3 hr
Jun 2, 3:39 PM CDTAreal Flood WarningJSJ4 hr
Jun 2, 5:59 PM CDTAreal Flood WarningJSJ57 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.